Does aspirin thin your blood?
The short answer is yes, it certainly does. The way aspirin functions as a blood thinner is by inhibiting platelet function. After aspirin has been introduced to the system and affected the platelets is keeps them from adhering to one another. This change will last as long as the platelets are alive, and because they have a lifespan of 5-10 days, averaging one week, that is how long aspirin's affects will last in the body. Despite this, however, it is important to remember that 10 percent of new platelets are released from the bone marrow and into circulation ever day. Even if you have 30 percent of platelets which are healthy and functioning correctly your blood should be able to clot if you are cut.
External wounds or cuts wherein the blood is having difficulty clotting are not nearly as worrisome as internal bleeding. All you have to do is apply pressure to an outside injury and this should give the platelets the time they need in order to clot, but obviously you can't put pressure on the organs inside the body if they start bleeding. If a person is experiencing internal bleeding then obviously the first course of action is to stop taking aspirin and report to the doctor. Vitamin K will also be able to help somewhat.
If you got cut but you're taking aspirin, what do you do?
All you have to do is hold pressure against the wound a little longer than normal and apply a pressure dressing. A pressure dressing will act by continuing to add pressure.
Many people turn to aspirin in order to prevent a heart attack and therefor take it on a daily basis. This is for the same reason—the fact that aspirin is a blood thinner, it therefor does actually have a few beneficial qualities. If you have internal bleeding but you're taking aspirin for this cause, the first thing to do is talk to your doctor. If you stop taking aspirin the platelets will start to be replenished by new normal platelets but it will be a gradual process. Another important thing to remembers is the fact that when you are taking aspirin and then stop for five days or more, it will have a very strong impact on the platelets. They will become even more sticky and if you are worried about a heart attack this could put you at a higher risk. If you just have a little cut it is probably not a big deal, but if the wound and the bleeding are more substantial then you can always talk to your doctor.
There are also other substances that may increase bleeding, so it may not be aspirin that's causing the problem. Vitamin E, fish oil, certain herbs, blood thinners, and anti-inflammatory drugs may all lead to increased bleeding. There are also foods you can eat which will improve blood clotting, such as oats, whole wheat, beans, green leafy vegetables, olive oil, and as mentioned before, Vitamin K.